Oklahoma, 2016

Flood in Oklahoma, October 6 to 11, 2016

October 6 to 11, 2016 · NWS TSA · 1 event in 1 county or zone

Several rounds of thunderstorms affected southeastern Kansas and northeastern Oklahoma from the late evening hours of the 4th through the midday hours of the 7th. Rainfall amounts totaling five to eight inches were observed over the 3-day period across this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several rounds of thunderstorms affected southeastern Kansas and northeastern Oklahoma from the late evening hours of the 4th through the midday hours of the 7th. Rainfall amounts totaling five to eight inches were observed over the 3-day period across this region. A number of locations saw 24-hour rainfall amounts in the three to four inch range on the 6th and 7th. This widespread heavy rainfall resulted in moderate flooding of the Neosho River at Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 6, 8:44 PM CST, 46 minutes earlier.

Area forecast discussion, Oct 6, 8:44 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
944 PM CDT THU OCT 6 2016

...UPDATE...

.DISCUSSION...
Convective line continues moving through northeast Oklahoma this
evening at around 30 mph. Thunderstorms should continue to slowly
weaken as line moves into a more stable air- mass. Still could see
gusty winds/brief heavy rain in the stronger storms, along/north
of I-44 and especially southwest of Tulsa where surface based
instability remains the highest. Update has been sent given latest
trends. Overall thunderstorm activity will continue to decrease
into the overnight hours.

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until 4 AM CDT Friday for OKZ054>056-059.

AR...None.
&&

SHORT TERM...12
Hazardous weather outlook, Oct 6, 8:08 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
908 PM CDT THU OCT 6 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
908 PM CDT THU OCT 6 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THE EVENING HOURS THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...WEST OF HIGHWAY 75 AND GENERALLY ALONG INTERSTATE 44.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED
    AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

A LINE OF STRONG THUNDERSTORMS CONTINUES TO PUSH SOUTHEAST INTO
PORTIONS OF NORTHEAST OKLAHOMA LATE THIS EVENING. THESE STORMS WILL
BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN AS THE LINE MOVES
TO ROUGHLY I-44 BETWEEN 10 AND 11 PM.  A FEW STORMS COULD PRODUCE
GUSTY WINDS TO 60 MPH...HOWEVER THIS WOULD LIKELY BE VERY LOCALIZED.
THE OVERALL SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH SHORTLY
AFTER MIDNIGHT WITH A FEW LINGERING THUNDERSTORMS...MAINLY ACROSS
EAST-CENTRAL OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A FEW ISOLATED THUNDERSTORMS MAY BE ONGOING FRIDAY MORNING ACROSS
PARTS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...BUT SEVERE
WEATHER IS NOT EXPECTED.

MUCH COOLER AND DRIER WEATHER WILL FOLLOW THE COLD FRONT FOR
FRIDAY AFTERNOON INTO THE EARLY PART OF THE WEEKEND. A WARM UP
WILL BEGIN THIS WEEKEND...WITH TEMPERATURES LIKELY TO BE WITHIN A
FEW DEGREES OF NORMAL VALUES EARLY NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 6, 7:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT THU OCT 6 2016

OKZ054-055-059-070230-
PAWNEE OK-WASHINGTON OK-OSAGE OK-
843 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...WESTERN PAWNEE
AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 930 PM CDT...

AT 843 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF FORAKER TO 6 MILES SOUTH OF RED
ROCK. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA...                       PAWNEE...
FAIRFAX...                        SHIDLER...
RALSTON...                        BURBANK...
BLACKBURN...                      ELGIN...
SKEDEE...                         FORAKER...
HULAH...                          OSAGE HILLS STATE PARK...
PEARSONIA...                      BIGHEART...
WEBB CITY...                      APPERSON...
WAH SHA SHE STATE PARK...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9584 3619 9678 3620 9682 3625 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3655 9690 3658 9689 3660 9692 3659 9701
      3678 9678 3678 9675 3680 9675 3700 9653
TIME...MOT...LOC 0143Z 278DEG 34KT 3696 9651 3637 9720
Special weather statement, Oct 6, 8:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
914 PM CDT THU OCT 6 2016

OKZ054>057-059>061-064-070300-
ROGERS OK-CRAIG OK-NOWATA OK-CREEK OK-TULSA OK-PAWNEE OK-
WASHINGTON OK-OSAGE OK-
914 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...OSAGE...
PAWNEE...NOWATA...WASHINGTON...NORTHWESTERN CREEK...NORTHWESTERN
TULSA AND NORTHWESTERN CRAIG COUNTIES UNTIL 1000 PM CDT...

AT 913 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF WANN TO 5 MILES WEST OF MARAMEC.
MOVEMENT WAS EAST AT 40 MPH.

WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   SAND SPRINGS...
NOWATA...                         PAWHUSKA...
PAWNEE...                         SKIATOOK...
HOMINY...                         DEWEY...
CLEVELAND...                      MANNFORD...
FAIRFAX...                        BARNSDALL...
SPERRY...                         OILTON...
SOUTH COFFEYVILLE...              COPAN...
RAMONA...                         WYNONA...
OCHELATA...                       DELAWARE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9549 3691 9517 3599 9640 3607 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703 3642 9703 3700 9632
TIME...MOT...LOC 0213Z 288DEG 33KT 3695 9581 3623 9677
Special weather statement, Oct 6, 8:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT THU OCT 6 2016

OKZ055>058-061-062-070330-
ROGERS OK-CRAIG OK-NOWATA OK-OTTAWA OK-MAYES OK-WASHINGTON OK-
946 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAYES...NORTHERN
ROGERS...OTTAWA...NOWATA...SOUTHERN WASHINGTON AND CRAIG COUNTIES
UNTIL 1030 PM CDT...

AT 946 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF EDNA TO 2 MILES EAST OF VERA.
MOVEMENT WAS EAST AT 50 MPH.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MIAMI...                          VINITA...
NOWATA...                         COMMERCE...
CHELSEA...                        OOLOGAH...
FAIRLAND...                       AFTON...
QUAPAW...                         ADAIR...
WELCH...                          RAMONA...
DELAWARE...                       FOYIL...
BLUEJACKET...                     LENAPAH...
TALALA...                         BIG CABIN...
VERA...                           TREECE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 261 AND 324.

LAT...LON 3700 9462 3697 9462 3667 9493 3667 9500
      3660 9500 3637 9524 3646 9600 3655 9600
      3700 9553
TIME...MOT...LOC 0246Z 280DEG 42KT 3693 9537 3645 9584
Special weather statement, Oct 6, 9:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1013 PM CDT THU OCT 6 2016

OKZ057-058-070345-
CRAIG OK-OTTAWA OK-
1013 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND NORTHEASTERN CRAIG
COUNTIES UNTIL 1045 PM CDT...

AT 1013 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF CHETOPA TO 5 MILES NORTH OF
VINITA. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MIAMI...                          COMMERCE...
FAIRLAND...                       AFTON...
QUAPAW...                         WELCH...
BLUEJACKET...                     WYANDOTTE...
TREECE...                         PICHER...
NARCISSA...                       OTTAWA...
PEORIA...                         CARDIN...
PYRAMID CORNERS...                TWIN BRIDGES STATE PARK...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 292 AND 324.

LAT...LON 3668 9462 3669 9526 3700 9503 3700 9462
TIME...MOT...LOC 0313Z 270DEG 38KT 3700 9498 3672 9516

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
October 6, 9:30 PM CST to October 11, 1:00 PM CST
Where
Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.940, -95.000

The Neosho River near Commerce rose above its flood stage of 15 feet at 10:30 pm CDT on October 6th. The river crested at 20.12 feet at 7:15 am CDT on the 9th, resulting in moderate flooding. The river fell below flood stage at 2:00 pm CDT on the 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661666.